Alert archive / Wisconsin / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS Green Bay, WI

February 18, 20226 counties in Wisconsin

NWS Green Bay, WI issued this snow squall warning at Feb 18, 2022, 5:43 PM CST for 6 counties in Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2022, 5:43 PM CST (23:43 UTC)
Expired
Feb 18, 2022, 6:45 PM CST
In force
62 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Brown County, WI, Calumet County, WI, Outagamie County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 6:45 PM CSTNON-TSTM WND GST 56Sherwood, WI
Feb 18, 6:47 PM CSTNON-TSTM WND GST 45Wautoma, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS53 KGRB 182343
SQWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Green Bay WI
543 PM CST Fri Feb 18 2022

WIC009-015-087-135-137-139-190045-
/O.NEW.KGRB.SQ.W.0002.220218T2343Z-220219T0045Z/
Brown WI-Calumet WI-Winnebago WI-Waushara WI-Waupaca WI-Outagamie WI-
543 PM CST Fri Feb 18 2022

The National Weather Service in Green Bay has issued a

* Snow Squall Warning for...
  Southwestern Brown County in northeastern Wisconsin...
  Western Calumet County in east central Wisconsin...
  Winnebago County in east central Wisconsin...
  Eastern Waushara County in central Wisconsin...
  Southeastern Waupaca County in northeastern Wisconsin...
  Southern Outagamie County in northeastern Wisconsin...

* Until 645 PM CST.

* At 542 PM CST, a dangerous snow squall was located along a line
  extending from near Fremont to near Redgranite to 6 miles south of
  Wautoma, moving southeast at 35 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 41 between mile markers 110 and 131, and between mile
  markers 134 and 159.
   U.S. Highway 10 between mile markers 259 and 286, and between mile
  markers 288 and 289.
   Wisconsin Highway 441 between mile markers 4 and 10.

This snow squall will be near...
  Lake Poygan around 550 PM CST.
  Rush Lake around 610 PM CST.
  Oshkosh around 620 PM CST.
  High Cliff State Park around 630 PM CST.
  Northern Lake Winnebago around 635 PM CST.
  Central Lake Winnebago around 645 PM CST.

Other locations impacted by this snow squall include Pickett, Butte
Des Morts, Mackville, Larsen, Northport, Orihula, Freedom, Borth,
Winneconne and Zittau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4398 8889 4398 8947 4414 8919 4442 8885
      4441 8808 4404 8821 4394 8835 4394 8840
      4389 8841 4389 8888
TIME...MOT...LOC 2342Z 304DEG 29KT 4428 8883 4409 8903 4397 8931 

$$

Bersch

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this snow squall warning went out at Feb 18, 2:43 PM CST, 3 hours earlier.

Area forecast discussion, Feb 18, 2:43 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CST Fri Feb 18 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 242 PM CST Fri Feb 18 2022

The main focus of the forecast period continues to be the cold
front and associated snowfall today.

As of 1 PM, the snow has pushed out ahead of the cold front,
bringing snowfall to portions of western to north-central
Wisconsin an hour or so earlier than previously forecast. The main
period of impact will still be this early afternoon through
evening period, as far as snowfall goes. The frontogenetic forcing
is still there, as well as the gusty winds with the front. The
initial snow pushing across central early this afternoon lacks
some of the winds to really blow the snow around, but additional
snow shower development is off to our west along with gusts in the
40-45 mph. Once this arrives, expect a much higher potential for
brief heavy snowfall and sharply lowered visibility across the
region. These winds will also blow around and snow that fell
earlier in the day. Timing for the snow and frontal passage
continues to be around evening commute time for the region as
well, so caution is advised for travel home this evening. Snow
then continues behind the front, although this will be much more
sporadic and concentrated to far northern Wisconsin again as winds
turn northwesterly and channel across the lake. Snowfall amounts
have not changed much, with most getting a quick dusting in the
east, 1-2 in central, and 2-3 across portions of the winter
weather advisory area.

The rest of the night will see things wind down fairly slowly for
the region as the low pressure system in Canada passes to our
east. Soundings keep fairly strong winds just off the surface, so
expect gusty conditions through most of the night, especially
early on. Winds finally drop off in the late morning as
temperatures start to get to their morning lows. The strong winds
overnight will create an extended period of cold wind chills in
the range of 15 to 25 below zero, with the coldest in central to
north- central Wisconsin.

A much milder Saturday follows across the area as high pressure
returns. Sunny skies and much lighter winds are anticipated for
Saturday morning and afternoon.

.LONG TERM...Saturday Night Through Friday
Issued at 242 PM CST Fri Feb 18 2022

The main forecast concern for the extended forecasts will be a
period of accumulating snow during the first half of the next
work week.

Strong WAA will be ongoing across the region Saturday night into
Sunday, ahead of a cold front approaching from the Plains. Mainly
dry conditions are anticipated, with the possible exception of a
light mix over far northern WI on Sunday. High temperatures will
soar to much above normal on Sunday, with readings reaching the
upper 30s and 40s. Southwest winds are expected to gust to 25 to
35 mph.

The previously-mentioned cold front will shift southeast across
the forecast area Sunday afternoon and evening, then settle across
central IL and the northern Ohio Valley on Monday. A very strong
baroclinic zone will set up across the forecast area, with periods
of mid-level frontogenetic forcing occurring as low pressure
tracks along the frontal boundary to our south Monday night into
Tuesday. A prolonged period of light snow is expected from Monday
afternoon through Tuesday evening, with potential for headline-
worthy accumulations. Snowfall amounts could be enhanced in eastern
WI due to persistent strong northeast winds off Lake Michigan.
Blowing and drifting snow may also be a concern in the Fox Valley
and lakeshore areas.

High pressure will bring a break in the precipitation Wednesday
through Thursday morning. Another system tracking to our south
during the end of the work week could produce some snow over
mainly the southeast half of the forecast area, but there are
large differences in model solutions at this time, so we will
sort this out in upcoming days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1136 AM CST Fri Feb 18 2022

The main aviation concern will be the passage of a fast moving
cold front early in the period which will bring a period of IFR
and LIFR visibilities due to snow. Strong speed wind shear can be
expected as well, with gusty winds just both at the surface and
stronger winds aloft. A fast moving line of snowfall is also
likely, possibly accompanied by a period of very low visibility.
Due to the fast moving nature, continued the TEMPO group mention
to narrow down on the most likely timeframe for impacts. The snow
will exit fairly quickly in the TAF period, leaving only gusty
winds overnight. Expect VFR conditions to return by the morning
hours on Saturday as high pressure returns.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM CST Saturday for WIZ013-018>022-030-031-
035>040-045-048>050-073-074.

Wind Chill Advisory from 10 PM this evening to 8 AM CST Saturday
for WIZ005-010>012-018-019-030-035-036.

Winter Weather Advisory until midnight CST tonight for WIZ005-
010>012.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Feb 18, 2:42 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
242 PM CST Fri Feb 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
242 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Travel for the evening commute will be affected this afternoon and
evening as light to moderate snowfall spreads across the region. One
to three inches of accumulation is forecast north of a Marshfield
to Wausau to Shawano to Wausaukee line. Less than one inch is
expected south and east of this line. Even though snowfall totals
may be lighter for much of the rest of the area, a very brief
period of moderate to heavy snow will be possible. The heavy
snowfall rates may drastically reduce visibility and result in
quickly changing road conditions this afternoon into early this
evening.

Areas of blowing and drifting snow may linger tonight as a result
of strong winds gusting as high as 50 mph. Winds will initially
be from the southwest this afternoon, then veer to the west and
northwest by early evening. The strong winds may also cause
isolated damage to trees and powerlines resulting in sporadic
power outages. Travel may be difficult for those traveling in
high profile vehicles, especially on north to south oriented
roadways.

Wind chill readings will drop to 20 below to 25 below zero across
central and north-central Wisconsin late tonight through early
Saturday morning due to cold temperatures and lingering winds.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A prolonged period of light to moderate snow is possible from
Monday afternoon through Tuesday night. In addition, gusty
northeast winds may result in blowing and drifting snow in the Fox
Valley and lakeshore areas. This would result in an extended
period of hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts greater than
one inch or wind gusts greater than 40 mph to the National Weather
Service tonight.

LMZ521-522-541>543-192045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
242 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gales force gusts are expected tonight into Saturday morning. A
Gale Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Gales force gusts are also possible Saturday night into Sunday
morning.

Uhlmann/Kieckbusch

In the hours before

Special weather statement, Feb 18, 1:19 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
119 PM CST Fri Feb 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182300-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
119 PM CST Fri Feb 18 2022

...A BAND OF SNOW WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS THIS
AFTERNOON...

A band of light to moderate snow over north central Wisconsin
will move across the rest of northeast, central and east central
Wisconsin this afternoon. The snow should overspread the Fox
Valley area between 3 pm and 4 pm. Most locations will likely see
an inch or less of snow accumulation with this band, but visibilities
will drop to less than one-half mile for a brief period, and
roads will quickly become snow covered and slippery. Winds will
also gust to 30 to 40 mph at times, causing areas of blowing snow
in open areas. Wind gusts will become even stronger as a cold
front moves through during the late afternoon and evening, with
gusts likely reaching 45 to 50 mph.

Motorists should expect travel conditions to become hazardous
across the region this afternoon, with poor driving conditions
anticipated for the evening commute. Motorists should use extreme
caution, and be prepared for a slow commute.

Kieckbusch
Special weather statement, Feb 18, 3:14 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
314 PM CST Fri Feb 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
314 PM CST Fri Feb 18 2022

...SNOW AND WIND WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS LATE THIS
AFTERNOON AND EVENING...

A band of moderate snow over north central, northeast and central
Wisconsin will overspread the Fox Valley by around 4 pm. This snow
band is expected to last for an hour or two, with most locations
seeing around an inch of snow accumulation. Within the band,
visibilities will drop to one-quarter to one-half mile at times,
and roads will quickly become snow covered and slippery. Winds
will also gust to 25 to 40 mph at times, causing areas of blowing
snow in open areas.

A cold front will sweep across the area between 4 pm and 7 pm. The
front will be accompanied by another round of snow showers, which
may be briefly heavy at times. Wind gusts will also quickly increase
to 45 to 50 mph, and cause areas of blowing and drifting snow.
The front will usher much colder air into the region, with wind
chills dropping to 15 below to 25 below zero later later tonight
into Saturday morning.

Motorists should expect hazardous travel conditions for the evening
commute. Poor visibility in snow and blowing snow, slick roads
and gusty winds will result in treacherous driving conditions in
some areas. Travel conditions will be especially hazardous for
motorists with high profile vehicles, especially on north to south
oriented roads.

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:14 AM CSTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Langlade, Lincoln and 12 more24 hr
Feb 18, 2:42 PM CSTWind Chill AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 3 more18 hr
Feb 18, 5:18 PM CSTSnow Squall WarningGRBPortage, Waupaca, Waushara42 min

Nearby

Snow Squall Warnings in Wisconsin, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.